Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 233, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 14, 1997, 7:00 PM CDT for Sully County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 1997, 7:00 PM CDT (00:00 UTC)
- Expired
- Sep 14, 1997, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Sully County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150001 RRA SVRABR SDC119-150100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 700 PM CDT SUN SEP 14 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN SULLY COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * SOME LOCATIONS AFFECTED AGAR AROUND 725 PM CDT RURAL AREAS BETWEEN THE MISSOURI RIVER AND STONE LAKE * AT 657 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A\ SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 27 MILES WEST OF GETTYSBURG OR 21 MILES WEST OF AGAR MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. DM/WCT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:41 AM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, Sep 14, 9:41 AM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 940 AM CDT SUN SEP 14 1997 OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS IN ACROSS MOST OF THE AREA THIS AFTERNOON. .ABR...NONE. CB
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 68 min |
| Sep 14, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 62 min |
| Sep 14, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 49 min |
| Sep 14, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Sep 15, 12:40 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 50 min |
| Sep 15, 12:57 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.